Alert archive / Pennsylvania / Special Weather Statements in 2021

Special Weather Statement, NWS Pittsburgh, PA

August 4, 2021Butler County, Pennsylvania

NWS Pittsburgh, PA issued this special weather statement at Aug 4, 2021, 6:15 PM EDT for Butler County, Pennsylvania. It was in force for 30 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Aug 4, 2021, 6:15 PM EDT (22:15 UTC)
Expired
Aug 4, 2021, 6:45 PM EDT
In force
30 min
Issued by
NWS Pittsburgh, PA

County Butler County, PA

The radar

The Pittsburgh radar (KPBZ), 34 km from the middle of the area, began a volume at 22:14 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Pittsburgh, PA (KPIT), launched 12:00Z, 10.3 hours before the alert went out and 39 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Pittsburgh, PA at 12:00Z on 2021-08-04Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 52 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Pittsburgh, PA at 12:00Z on 2021-08-04The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -27 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
52 J/kg
Mixed-layer CIN
-90 J/kg
Mixed-layer LCL
1110 m above ground
0-6 km bulk shear
10 kt
0-1 km storm-relative helicity
-27 m²/s²
0-3 km storm-relative helicity
27 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

429 
WWUS81 KPBZ 042215
SPSPBZ

Special Weather Statement
National Weather Service Pittsburgh PA
615 PM EDT Wed Aug 4 2021

PAZ014-042245-
Butler-
615 PM EDT Wed Aug 4 2021

...AN AREA OF STRONG THUNDERSTORMS WILL AFFECT SOUTHEASTERN BUTLER
COUNTY...

At 615 PM EDT, strong thunderstorms were clustered over Mars, or 7
miles east of Cranberry. The storm is nearly stationary.

Winds in excess of 40 mph and pea size hail are possible with this
storm.

Locations impacted include...
Cranberry, Seven Fields, Oak Hills, Evans City, Mars, Saxonburg,
Nixon, Valencia, Connoquenessing, Callery, and Pine Township.

This includes Interstate 79 in Pennsylvania between mile markers 79
and 81.
 
LAT...LON 4073 7978 4067 7996 4067 8005 4069 8012
      4083 8001 4083 7976
TIME...MOT...LOC 2215Z 301DEG 3KT 4073 7997 

$$

What forecasters said that day

The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Pittsburgh, PA wrote its last area forecast discussion before this special weather statement went out at Aug 4, 4:26 PM EDT, 1 hour 49 minutes earlier.

Area forecast discussion, Aug 4, 4:26 PM EDT, 1 hour 49 minutes before
Area Forecast Discussion
National Weather Service Pittsburgh PA
426 PM EDT Wed Aug 4 2021

.SYNOPSIS...
Seasonable conditions are expected through Thursday, with isolated
to scattered showers or thunderstorms possible. An increase in both
temperature and humidity is then expected Friday, persisting into the
weekend.

&&

.NEAR TERM /UNTIL 6 AM THURSDAY MORNING/...
Upped PoPs across a good chunk of the area based on radar activity.
Scattered showers and storms are firing near and east of a weak
surface boundary which remains draped to the northwest of
Pittsburgh, with lift supported by troughing aloft and surface
convergence from the front and outflow boundaries. Steering flow and
shear is weak, and thus the storms are not showing a lot of movement,
with outflow boundaries playing a role in storm
initiation/evolution. Temperatures aloft remain warm enough to
inhibit the development of strong updrafts. Thus, severe weather
remains a low threat overall, despite the presence of dry air aloft
and DCAPE. The overall short life of these generally up-and- down
cells should also limit any flooding threat to poor drainage/urban
locations at most.

This activity will dissipate with the loss of heating, leading to a
partly cloudy and quiet overnight period. Low temperatures will be
fairly seasonable.

&&

.SHORT TERM /6 AM THURSDAY MORNING THROUGH FRIDAY NIGHT/...
Upper troughing should start to fill Thursday in response to a
deepening central Plains trough. Though, similar to Wednesday's
forecast; isolated showers and thunderstorms are still possible
Thursday afternoon and early evening, supported by steep llvl lapse
rates and subtle shortwave provided ascent. Once again, the
hindrance of dry air and poor mid-level lapse rates should slacken
updraft strength and coverage. Otherwise, near-average temperature
is expected under gradual height rises.

As the aforementioned trough continues to dig in the central Plains,
ridging should build / amplify across the eastern CONUS Friday.
This pattern change to swly flow aloft will increase both
temperature and humidity levels across the region, with forecast
highs in the mid to upper 80s expected.

&&

.LONG TERM /SATURDAY THROUGH WEDNESDAY/...
Continued warm weather is on tap this weekend and into next work
week. The best chance for precipitation comes on Saturday as that
trough eventually traverses the forecast area.

From Sunday into next week, models indicate that subtropical ridging
becomes better defined across the eastern US. This will allow for
that muggy, hot Gulf Coast air to move into the Ohio Valley and
remain there until the next substantial cold front kicks it out. Look
for next week to be warm and humid with daily afternoon/early-
evening rain chances.

&&

.AVIATION /20Z WEDNESDAY THROUGH MONDAY/...
VFR will remain through the period. The presence of a weak trough
extending north into the western forecast area will allow isolated
showers and thunderstorms this afternoon. Expect any convection to
dissipate overnight with the loss of heating. Fog is possible in the
river valleys overnight, but will remain patchy.

.Outlook...
Lingering high pressure will maintain general VFR, with generally
isolated afternoon showers possible through Thursday.

&&

.PBZ WATCHES/WARNINGS/ADVISORIES...
PA...None.
OH...None.
WV...None.

&&
Hazardous weather outlook, Aug 4, 12:46 PM EDT, 5 hours 29 minutes before
Hazardous Weather Outlook
National Weather Service Pittsburgh PA
1246 PM EDT Wed Aug 4 2021

OHZ039>041-048>050-057>059-068-069-PAZ007>009-013>016-020>023-029-
031-073>076-WVZ001>004-012-021-509>514-051700-
Tuscarawas-Carroll-Columbiana-Coshocton-Harrison-Jefferson OH-
Muskingum-Guernsey-Belmont-Noble-Monroe-Mercer-Venango-Forest-
Lawrence-Butler-Clarion-Jefferson PA-Beaver-Allegheny-Armstrong-
Indiana-Washington-Greene-Westmoreland-
Higher Elevations of Westmoreland-Fayette-
Higher Elevations of Fayette-Hancock-Brooke-Ohio-Marshall-Wetzel-
Marion-Monongalia-
Ridges of Eastern Monongalia and Northwestern Preston-Preston-
Eastern Preston-Western Tucker-Eastern Tucker-
1246 PM EDT Wed Aug 4 2021

This Hazardous Weather Outlook is for east central Ohio, western
Pennsylvania, and northern West Virginia.

.DAY ONE...This afternoon and tonight.

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

In the hours before

Local storm report, Aug 4, 1:46 PM EDT, 4 hours 29 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PITTSBURGH PA
146 PM EDT WED AUG 04 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0601 PM     TORNADO          2 ESE MAJORSVILLE       39.96N  80.49W
07/29/2021                   GREENE             PA   NWS STORM SURVEY

            CONFIRMED EF1 TORNADO

&&

EVENT NUMBER PBZ2102062

098
Special weather statement, Aug 4, 4:03 PM EDT, 2 hours 12 minutes before
Special Weather Statement
National Weather Service Pittsburgh PA
403 PM EDT Wed Aug 4 2021

PAZ021-073-042030-
Westmoreland-Allegheny-
403 PM EDT Wed Aug 4 2021

...A STRONG THUNDERSTORM WILL AFFECT EAST CENTRAL ALLEGHENY AND WEST
CENTRAL WESTMORELAND COUNTIES...

At 402 PM EDT, a strong thunderstorm was located over Trafford, or
near Monroeville. The storm is nearly stationary.

Winds in excess of 30 mph are possible with this storm.

Locations impacted include...
Penn Hills, Monroeville, Plum, Murrysville, North Versailles, White
Oak, Wilkins Township, Duquesne, Turtle Creek, North Braddock, Irwin,
and Pitcairn.

This includes the following highways...
  Pennsylvania Turnpike between mile markers 54 and 67.
  Interstate 376 in Pennsylvania between mile markers 82 and 84.

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

LAT...LON 4038 7986 4051 7975 4045 7954 4029 7970
TIME...MOT...LOC 2002Z 301DEG 3KT 4037 7973
Special weather statement, Aug 4, 6:15 PM EDT, 0 minutes before
Special Weather Statement
National Weather Service Pittsburgh PA
615 PM EDT Wed Aug 4 2021

PAZ014-042245-
Butler-
615 PM EDT Wed Aug 4 2021

...AN AREA OF STRONG THUNDERSTORMS WILL AFFECT SOUTHEASTERN BUTLER
COUNTY...

At 615 PM EDT, strong thunderstorms were clustered over Mars, or 7
miles east of Cranberry. The storm is nearly stationary.

Winds in excess of 40 mph and pea size hail are possible with this
storm.

Locations impacted include...
Cranberry, Seven Fields, Oak Hills, Evans City, Mars, Saxonburg,
Nixon, Valencia, Connoquenessing, Callery, and Pine Township.

This includes Interstate 79 in Pennsylvania between mile markers 79
and 81.

LAT...LON 4073 7978 4067 7996 4067 8005 4069 8012
      4083 8001 4083 7976
TIME...MOT...LOC 2215Z 301DEG 3KT 4073 7997

The office that day

Everything else NWS Pittsburgh, PA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 4, 4:03 PM EDTSpecial Weather StatementPBZWestmoreland27 min
Aug 4, 6:54 PM EDTSpecial Weather StatementPBZOhio36 min
Aug 4, 7:31 PM EDTAreal Flood AdvisoryPBZMarshall, Ohio8 min
Aug 4, 7:39 PM EDTFlash Flood WarningPBZMarshall, Ohio111 min
Aug 4, 6:19 PM EDTSpecial Weather StatementPBZBelmont26 min

Nearby

Special Weather Statements in Pennsylvania, 2021Every special weather statement in 2021

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.